Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 37, NWS Topeka, KS

September 12, 2008Franklin County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 12, 2008, 9:56 AM CDT for Franklin County, Kansas. It took effect at Sep 13, 2008, 11:12 AM CDT. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2008, 9:56 AM CDT (14:56 UTC)
In effect from
Sep 13, 2008, 11:12 AM CDT
Expired
Sep 15, 2008, 12:32 PM CDT
In force
49 hr
Issued by
NWS Topeka, KS
Flood severity
Moderate

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pottawatomie Creek at Lane (LNEK1).

Action stage
18 ft
Minor stage
23 ft
Moderate stage
24 ft
Major stage
28.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06914500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 12, 3:39 AM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 12, 3:39 AM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT FRI SEP 12 2008

.DISCUSSION...

RAINFALL DURATION AND RATE IS THE MAIN ISSUE FOR THIS FORECAST.

00Z UPPER AIR DATA AND OVERNIGHT WATER VAPOR IMAGERY SHOWING UPPER
LOWS NEAR SLC AND THE NORTHERN BAJA WITH 50-60M 500MB HEIGHT FALLS
IN BRITISH COLUMBIA. DEEP MOISTURE WAS ENTRENCHED OVER THE CENTRAL
AND SOUTHERN PLAINS...WITH 1.75 TO 2 INCH PRECIPITABLE WATER
VALUES FROM MAF TO TOP TO ILX AND POINTS SOUTHWARD. A MODIFIED
COLD FRONT WAS STRETCHING FROM NORTH TEXAS TO EASTERN IOWA AT 08Z
WITH WIDESPREAD SHOWERS ALONG AND AHEAD OF IT...THE MOST INTENSE
IN SOUTH CENTRAL KANSAS AHEAD OF A WEAK SHORTWAVE TROF IN THE
SOUTHWEST UPPER FLOW BETWEEN THE WESTERN UPPER LOWS AND
SOUTHEASTERN CONUS RIDGING.

STRONG LOW LEVEL THETA-E ADVECTION WILL ACCOMPANY THE INITIAL UPPER
WAVE FOR WIDESPREAD PRECIPITATION TODAY...WITH THE GREATER
COVERAGE LIKELY SHIFTING NORTH THIS AFTERNOON ALONG THE STALLING
BOUNDARY WHERE SOME RESPECTABLE ISENTROPIC LIFT WILL CONTINUE. THE
B.C. WAVE WILL PUSH THE ROCKIES UPPER WAVE EAST TONIGHT AND INDUCE
SURFACE CYCLOGENESIS IN IOWA...WITH MOISTURE CONVERGENCE ALONG THE
EASTWARD SURGING BOUNDARY BRINGING MORE PRECIPITATION TO THE
AREA. PRECIPITABLE WATER VALUES WILL SURGE INTO THE 2 TO 2.5 INCH
RANGE TODAY /NEAR THE HIGHEST LEVELS ON RECORD FOR TOP IN
SEPTEMBER/ AND SUPPORT VERY EFFICIENT RAINFALL PRODUCTION.
ALTHOUGH RATES MAY NOT BE NEAR THOSE OF THIS PAST EVENING IN THE
CNK VICINITY...HEAVY AMOUNTS ARE STILL EXPECTED TO ACCUMULATE BY
LATE TONIGHT. AS SEEN IN RECENT MODEL TRENDS...CONCERN IS NOW
GREATER FOR NORTHERN AREAS WHERE THE SYNOPTIC SCALE FORCING MAY BE
THE MOST PROLONGED...AND NOW WHERE ANTECEDENT CONDITIONS ARE
RATHER MOIST. HAVE SPREAD THE FLOOD WATCH ACROSS THE ENTIRE AREA
AS A RESULT. SHOULD SEE A GRADUAL END TO THE RAIN SATURDAY AS THE
FRONT AND WAVE EXIT TO THE EAST AND SOUTH...BUT WOULD NOT AT ALL
BE SURPRISED TO SEE MORE RIVERS RISE BEYOND SATURDAY MORNING. WILL
LET LATER SHIFTS DECIDED ON STRETCHING THE WATCH AS THE RAINFALL
AMOUNTS AND LOCATIONS ARE REALIZED.

A MORE SOUTHERN AND EASTERN TRACK FOR IKE IS ALSO SHOWING
ITSELF...THOUGH FAR SOUTHEASTERN AREAS SHOULD SEE SOME RAINFALL
FROM IT. HAVE TIGHTENED THE POP GRADIENT FOR SATURDAY NIGHT AND
SUNDAY. SHOULD FINALLY SEE SOME SUNSHINE SUNDAY AS LARGE SCALE
SUBSIDENCE TAKES HOLD BEHIND THE DEVELOPING LONGWAVE TROF.

65

&&

.AVIATION...
TAF SITES HAVE SEEN A SMALL WINDOW OF IMPROVEMENT OVER THE LAST
SEVERAL HOURS WITH LIGHT DRIZZLE AND VFR CONDITIONS. EXPECT THIS
TO BE SHORT-LIVED AS EXPANSIVE PRECIPITATION SHIELD FROM NORTHERN
OKLAHOMA INTO CENTRAL KANSAS SHIFTS INTO THE AREA. ANTICIPATE MVFR
CONDITIONS TO RETURN BETWEEN 06-08Z. IFR CONDITIONS WILL BE
POSSIBLE WITHIN THE HEAVIEST ACTIVITY. WILL NEED TO MONITOR MHK
FOR IFR CONDITIONS THE NEXT FEW HOURS AS ENHANCED PRECIP BAND
SHIFTS CLOSER. FORECAST CONTINUES AN EXTENDED DURATION OF RAINFALL
PERIODS DURING THE TAF FORECAST...SO EXPECT MAINLY MVFR CONDITIONS
THROUGH SATURDAY EVENING WITH IFR POSSIBLE IN HEAVIER ACTIVITY.
BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM SATURDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-
KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-
KSZ059.

&&
Hazardous weather outlook, Sep 12, 5:34 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
534 AM CDT FRI SEP 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
534 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING OF CREEKS...RIVERS...AND SOME ROADWAYS WILL OCCUR AS
PERSISTENT SHOWERS AND A FEW THUNDERSTORMS BRING HEAVY RAINFALL
TO THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE
WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE
REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS
OF RAIN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Sep 12, 6:17 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FLOOD            1 E KINCAID             38.08N 95.13W
09/12/2008                   ANDERSON           KS   LAW ENFORCEMENT

            WATER OVER KANSAS HIGHWAY 31.

&&

53
Local storm report, Sep 12, 7:12 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       5 SSW GLASCO            39.29N 97.86W
09/12/2008  M4.21 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

JL
Local storm report, Sep 12, 7:47 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY RAIN       1 SSW GREELEY           38.35N 95.13W
09/12/2008  M3.30 INCH       ANDERSON           KS   TRAINED SPOTTER

            LAST 24 HOURS

&&

JL
Local storm report, Sep 12, 8:42 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       1 WNW GARNETT           38.29N 95.25W
09/12/2008  M4.25 INCH       ANDERSON           KS   TRAINED SPOTTER

            MEASURED SINCE 3AM

&&

JL
Local storm report, Sep 12, 9:28 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
928 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     FLOOD            HARTFORD                38.31N 95.96W
09/12/2008                   LYON               KS   TRAINED SPOTTER

            4.40 INCHES OF RAIN IN LAST 24 HOURS. COUNTY ROAD 110
            UNDERWATER.

&&

JL
Local storm report, Sep 12, 9:43 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
09/12/2008                   LYON               KS   LAW ENFORCEMENT

            WATER QUICKLY FLOWING OVER ROAD 155. SOUTH OF HIGHWAY 99.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:00 PM CDTAreal Flood AdvisoryTOPCloud, Republic2 hr
Sep 11, 8:52 PM CDTFlash Flood WarningTOPCloud3 hr
Sep 11, 10:40 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa110 min
Sep 12, 5:18 AM CDTAreal Flood WarningTOPAnderson, Coffey, Lyon4 hr
Sep 12, 8:59 AM CDTFlash Flood WarningTOPLyon4 hr
Sep 12, 9:03 AM CDTAreal Flood WarningTOPAnderson, Coffey6 hr
Sep 12, 9:15 AM CDTRiver Flood WarningTOPCloud29 hr
Sep 12, 9:56 AM CDTRiver Flood WarningTOPAnderson, Franklin57 hr
Sep 12, 10:45 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee2 hr
Sep 12, 10:55 AM CDTAreal Flood WarningTOPOsage2 hr
Sep 12, 11:12 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Pottawatomie, Riley2 hr
Sep 12, 12:59 PM CDTAreal Flood WarningTOPLyon2 hr
Sep 12, 2:10 PM CDTRiver Flood WarningTOPLyon5 days
Sep 12, 2:10 PM CDTRiver Flood WarningTOPCoffey, Lyon6 days
Sep 12, 2:17 PM CDTRiver Flood WarningTOPClay24 hr
Sep 12, 2:42 PM CDTRiver Flood WarningTOPFranklin, Osage54 hr
Sep 12, 3:01 PM CDTAreal Flood AdvisoryTOPBrown119 min
Sep 12, 3:43 PM CDTAreal Flood WarningTOPLyon3 hr
Sep 12, 4:11 PM CDTAreal Flood WarningTOPCoffey, Douglas, Franklin, Osage12 hr
Sep 12, 4:27 PM CDTTornado WarningTOPDouglas48 min
Sep 12, 5:14 PM CDTTornado WarningTOPDouglas28 min
Sep 12, 5:34 PM CDTAreal Flood WarningTOPJefferson3 hr
Sep 12, 6:29 PM CDTAreal Flood WarningTOPLyon3 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.